Hi, I started taking just 5 mg. of methotrexate each week for my Seronegative RA. I only did 2 weeks worth and the doctor asked me to hold off until I get the headaches checked out. I do not have a headache hx. and they started almost immediately after starting. I still have these headaches almost 2 weeks after my last dose. They move from the back of my skull to the forehead area. I have not been getting regular sleep since being on Prednisone (10 mg/day) plus it is the change of season (upstate NY). Seeing my primary tomorrow. Any help would be appreciated.
17 Oct 2012
Hello Retiredelfin and welcome to DC. I hope you enjoy your experience here. I have taken methotrexate and remacade infusions without issue and totally uneventful. With the changing seasons it is possible that you are having severe allergic reactions. What are you taking Prednisone for??? That shouldn't cause headaches either but sometimes it takes a while for the body to get used to new drugs. Headaches can be a sign of many things. Over stimulation can cause headaches because it involves the nerves.
You didn't mention if you have "neck" or cervical issues. I do get "head pain" that goes up the back of my head to both sides of my temples. I have also had cervical spine surgery so that is a given for me.
I wish you well and I hope you physician can give you more insight.
17 Oct 2012
Headache is a side effect of both drugs, methotrexate and prednisone, but I would be much more apt to suspect the prednisone as a cause of headache. Headache is a very common side effect of that drug (prednisone). Prednisone can increase intercranial pressure and some people are very sensitive to this change and it results in headache, plus the pain you describe sounds very much like this (increased intercranial pressure) may be a contributing cause. Perhaps the combination of both drugs together has increased the likelihood of this side effect in you, but if you have stopped the methotrexate 2 weeks ago and you are still on prednisone, and are still getting headaches, that pretty much strengthens my argument that it is likely to be the prednisone rather than the methotrexate. Talk to your Dr and ask him if he thinks perhaps it could be the prednisone.
18 Oct 2012
Retiredelfin, I was originally taking 25mg of methotrexate each week, as well as prednisone, for psoriasis. I suffered from AWFUL headaches!! I had sound and light sensitivity and could barely get through the first few days of the week (I took my methotrexate on Sunday nights). The headaches continued for the majority of my duration on methotrexate, but eventually were contained to the first day or two after taking it. I found that getting lots of sleep was one of my only remedies at first. Eventually taking tylenol helped too. I hope this helps, and I wish you the best of luck! Meghan
19 Oct 2012
I agree the Prednisone is most like the precipitating factor in your headaches.
Also, if you have a predisposition to any form of depression, prednisone can worsen or cause depression.
Prednisone can cause insomnia and mood swings.
Methotrexate tablets cause GI problem and can leave you feeling "flu like" up to 48 hrs after taking them.
I took 30mgs of methotrexate (weekly) and 20 mgs of prednisone daily. I ended up with ulcers that would not heal (6 yrs of this pain) until I was able to get my methotrexate in a weekly injection.
Now, I only have problems with methotrexate when I have to skip my shot for a couple of.weeks due to illness or vacination.
That's a reminder... Get Your Flu Shot!!
People with autoimmune illnesses are more likely to catch infectious illnesses. Plus the immune suppresants we take make any infection no small problem!
29 Sep 2013
For your headaches, learned on Dr Oz if you eat 30 to 40 fresh or dried cherries will take your headaches away. I get them and migraines and that has really helped! If you buy cherry juice or cherry pills do the added homework on ensuring they have at least 30 to 49 anthocyanins in it. Way too many companies rip you off with only a decimal amount in it. You must have the amounts I mentioned. Life Extension is the only place I found that has those amounts in their product. I went online and ordered dried cherries and they work every time... I get headaches almost every day. There are other red or dark fruit that will work like blueberries, blackberries, etc. Good luck!
1 Oct 2013
I've been on MTX for over three years now, both oral and injectable form. I was lucky to have never dealt with the stomach/GI issues while on the pills. I was switched to the injections as my Rheumy felt I would benefit from the medication if more if it was absorbed which it does with injections.
I've never taken prednisone for my RA, but I find the MTX dries me out and it give me a headache that is somewhat similar to having had too much to drink! If I drink enough water and avoid caffeine (I have problems with methotrexate "fog" but I know that too much caffeine should be avoided with this drug) then I'm usually okay. If I forget to have more water than I usually have, then I can have a really nasty headache that can last for about a day.
I hope you and your doctor are able to figure out the cause of your headaches and that you find a simple way of resolving them quickly!
- Methotrexate Information for Consumers
- Methotrexate Information for Healthcare Professionals (includes dosage details)
- Side Effects of Methotrexate (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
On 12/9/10 I was diagnosed by my rheumatologist with Psoriatic Arthritis and Arthritis in my left hip (damage). The pain is severe (9-10 when ...
12 answers • 10 Jan 2011
Your friend was diagnosed with rheumatoid arthritis seven years ago she just recently started taking
... methotrexate she is also a long time methamphetamine drug use her I'm worried about my friend does anyone know anything about the ...
2 answers • 31 Jul 2013
My daughter is 14 and currently on Humira and methotrexate weekly injections. However, her Drs feel the Humira is no longer working and want to take ...
1 answer • 11 Mar 2015
do i go up a bit. side affects where stomach ache, headaches, nausea.
3 answers • 31 Jan 2016